Do you have a question on Numbness In Feet or Muscle Relaxant? We have medical experts to help you right away. Ask a Doctor Now »
Since 19 months, I have had severe problems with tingling in my feet. This started one week after a 27 km run, where I suddenly got pain in my feet and had to stop. The pain went away, but the tingling started in my left foot one week later. At first, some intermittent buzzing in the outside of the sole started, but after a while, this became permanent tingling and some numbness in the same area. The problems in my right foot began a few weeks later. As far as I can tell, the problems are located in the medial plantar nerve in the right foot, and the lateral plantar nerve in the left foot. There are also a lot of muscle twitching in the right foot arch, and the symptoms can easily be aggravated by tapping on the outside of the legs, from the knee and down. Tapping on the inside of the ankles also reproduce the symptoms. I have done three NCS and EMG, but it showed no signs of neuropathy or any other nerve disease. I am taking Gabapentin and Lyrica. Please help.
Thank you for a quick reply. The pain is like pins and needles, tingling, and rarely some quick burning pain. The tingling is very uncomfortable and seems to be a little worse with activity, such as standing or walking. But it is always worse in the evenings. Tapping or even touching the leg and ankle is a triggering factor. No back, ankle. thigh, or foot tenderness. Regards.
As per your description, your pain is kind of a neurogenic pain. With normal NCV and EMG, there can be a possibility of small fiber neuropathy, which is not detected in routine NCV test. And to prove it, you need to get QSART (quantitative sudomotor axon reflex test), arterial doppler, and SSR (sympathetic skin response) test.
Routine NCV detects only large fiber neuropathy. As your problem started after a prolonged run. there is still a possibility of some soft tissue involvement or some vascular compromise to nerves.
I suggest you increase the medications for neurogenic pain:
Gabapentin 300 mg, thrice daily.
Tablet Duloxetine 30 mg, thrice daily.
Tablet Nortriptyline 25 mg, at bedtime.
Consult your specialist doctor, discuss with him or her and start taking the medicines after their consent. Take full bed rest for a week
According to my own research on the internet, and the history of hurting my feet after long distance running, it points to some kind of nerve entrapment in the foot. For example tarsal tunnel syndrome, medial plantar neuropraxia, Baxter's, etc. Is that a possibility? What tests should be done to confirm such a diagnosis?
For tarsal tunnel syndrome, NCV test can be done. If routine posterior tibial nerve motor conduction is normal (as done in routine NCV study), special sensory conduction study can be done from medial plantar nerve and lateral plantar nerve.
For performing this, you need an experienced neurophysiologist and in approximately 10 % normal individuals, it may be non-recordable. So clinical implications of its finding may be confusing.
Also, you can try to get an MRI of the ankle, focusing at the tarsal tunnel to look for any nerve inflammation or narrowing at the tarsal tunnel. As you mentioned touching at the ankle as a trigger, do you mean tap on the site of nerve just behind medial malleolus? If it is so, it can be a Tinel's sign.
Thank you for replying. Yes, Tinel's sign is present while tapping on both ankles, behind and a little bit above the medial malleolus. But even more so at the fibula head, around the peroneus nerve distribution. Tapping or touching there aggravates the symptoms in my feet. On the right, it produces more fasciculations in the arch and more tingling in the medial plantar nerve. On the left, it is just more tingling in the lateral plantar nerve.
If tapping on fibula head also produces tingling in the peroneus distribution, it signifies involvement of multiple nerve sites.
In a background of prolonged running up to 27 km, I think it to be possibly a mild type of complex regional pain syndrome, in which, there can be tingling, pain, and allodynia and NCV test can be totally normal.
Thank you for replying. No, sorry I meant that the symptoms are just in the feet (medial plantar right and lateral plantar left) but can be provoked by tapping or touching on the outside of the lower leg. I have read about CPRS, but personally, I think it does not really match. There are no changes in skin color, hair, swelling, etc. Small fiber neuropathy has been ruled out by my doctors. All they said is that they do not really know and it might be a sensitization phenomena, whatever that means. Do you agree on this? In that case, what treatment would be best? Gabapentin and Lyrica do not help much, unfortunately. Something must obviously be very irritated or entrapped in my feet, because of the constant fasciculations and tingling. Any more suggestions?
Skin color, hair changes, or swelling are not mandatory for CPRS. It may be a mild form of CPRS.
Tapping at fibular head should not trigger pain, tingling in medial or lateral plantar nerve distribution. Both are branches of posterior tibial nerve, which is a branch of the sciatic nerve, while common peroneal nerve is already branched out from the sciatic nerve. So, this point is little conflicting for tarsal tunnel syndrome.
Regarding management, if Gabapentin and Lyrica are not helping, I suggest you do the following:
Increase the dose of Gabapentin and Lyrica.
Add Duloxetine and or Nortriptyline.
Also, I suggest having a trial of short course (two weeks) of oral steroids (Tablet Prednisolone) after ruling out contraindications for steroids.
How to know the reason for low testosterone? Query:
I am 34 years old. My weight is 84 kg. I am married for four years. I am unable to make a relationship with my wife. The erection problem is there for the past two years. I checked my testosterone level, which is 183. Why is it low? Please advise me the ways to increase the testosterone l... Read Full »
Welcome to icliniq.com.
Your testosterone is quite low. We first need to find the cause of that.
In that regard, I recommend the following tests to you. FBS (fasting blood sugar), PPBS (postprandial blood sugar), SHBG (sex hormone-binding globulin), TSH (thyroid-stimulating hormone), serum pro...
Read Full »
Why do I have shooting pain in my calves after walking? Query:
I am a 60 year old known diabetic. Since two years, I am having severe leg pain when I walk even for a small distance. I have shooting pain in my calves after just 10 minutes of walk. Doctors have diagnosed it as calcification of nerves. I have attached my reports for your reference. P... Read Full »
Welcome to icliniq.com.
You are having intermittent claudication due to a peripheral arterial disease as demonstrated by your arterial ultrasound (attachment removed to protect patient identity). I am hoping it is a Doppler ultrasound.
It appears that your diabetes is under control and you do...
Read Full »
How to treat my upper back pain? Query:
While sitting on a sofa, I was completely relaxed, and my body was lying unbalanced against it. Suddenly, I felt some pain that started in the upper back area. But it did not disappear even after I got up and did a lot of body straightening and stretching. It was minor. Particularly in ... Read Full »
Welcome to icliniq.com.
It looks like an acute muscular pain. In such situations, I recommend following these steps:
A muscle relaxant like tablet Flexura D (Diclofenac and Metaxalone) twice daily for three days.
Volini gel (Diclofenac) for local application.
Read Full »